Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

On congruence indices for simple closed curves


Author: S. G. Wayment
Journal: Proc. Amer. Math. Soc. 28 (1971), 199-207
MSC: Primary 52.50
MathSciNet review: 0275295
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: L. M. Blumenthal has defined the concept of congruence indices for point sets in his book Theory and applications of distance geometry, Clarendon Press, Oxford, 1953. Blumenthal shows that the circle has congruence indices (3, 1) and asks if this characterizes the circle among the class of simple closed curves. In this paper it is established that various classes of simple closed curves do not have congruence indices $ (3,n)$ for any $ n$. Included in these classes are the polygons, simple closed curves with convex interiors and a straight line segment contained in the curve, and simple closed curves with continuous nonconstant radius of curvature on some arc. Thus any noncircular simple closed curve with congruence indices (3, 1) must be very pathological. It is shown that if a simple closed curve has positive planar Lebesgue measure, then it fails to have congruence indices $ (3,n)$ for any $ n$.


References [Enhancements On Off] (What's this?)

  • [1] Leonard M. Blumenthal, Theory and applications of distance geometry, Oxford, at the Clarendon Press, 1953. MR 0054981 (14,1009a)
  • [2] L. Danzer, B. Grünbaum and V. Klee, Helly's theorem and its relatives, Proc. Sympos. Pure Math., vol. 7, Amer. Math. Soc., Providence, R. I., 1963, p. 139. MR 28 #524.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 52.50

Retrieve articles in all journals with MSC: 52.50


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1971-0275295-X
PII: S 0002-9939(1971)0275295-X
Keywords: Congruence indices, simple closed curves, lift off property, locally slide a curve about a chord, positive Lebesgue measure
Article copyright: © Copyright 1971 American Mathematical Society